Weight gain during treatment for depression: reduce the risk!
Max Planck psychiatrists devise a new clinical risk score for weight gain during pharmacological treatment of patients with depression.
Psychiatrists at the Max Planck Institute of Psychiatry in Munich have discovered that depressed patients with a low to normal body mass index (BMI), severe depression, or psychotic symptoms are at a higher risk for weight gain during acute pharmacological treatment. They introduce a new risk score that can be used in psychopharmacological decisions in order to help prevent weight gain and metabolic disorders and improve medication adherence.
Patients suffering from depression who gain weight during pharmacologic therapy tend to stop taking their medication. Besides this major effect on the stability of treatment and relapse prevention, weight gain increases the probability for metabolic and vascular disorders. In an analysis of more than 900 inpatients from the Max Planck Institute of Psychiatry in Munich and the University of Muenster, psychiatrists identified lower body mass index (BMI), weight increasing side effects of the medication, higher severity of depression and presence of psychotic symptoms as risk factors for weight gain during acute psychopharmacological treatment.
“Based on our findings, we have developed a new composite clinical risk score, which physicians can use to make better informed treatment decisions, individualize disease management and prevent risk for metabolic disorders,” states Stefan Kloiber, senior psychiatrist at the Max Planck Institute of Psychiatry and first author of the current study.
This risk score is composed as a sum score from 0 to 4 using the following criteria:
|Body-Mass-Index (BMI) ≤ 25||1 point|
|Use of medication with potential weight increasing side effect||1 point|
|Hamilton Depression Rating Scale (17-item) score > 20||1 point|
|Presence of psychotic symptoms||1 point|
= Risk score
“Patients rated with a risk score of 3 or 4 showed a clinically relevant weight gain over 5 weeks of treatment,” summarises Stefan Kloiber. “Thus, we would recommend physicians critically consider the administration of any potentially weight inducing psychopharmacological substances to depressed patients presenting with risk factors such as severe depression, low BMI or psychotic symptoms.”